Format

Send to

Choose Destination
See comment in PubMed Commons below
Vox Sang. 2002 Aug;83(2):165-6.

A second case of post-transfusion purpura caused by HPA-5a antibodies: successful treatment with intravenous immunoglobulin.

Author information

  • 1Department of Transfusion Medicine, Cedars-Sinai Medical Center, B700 Beverly Boulevard, Los Angeles, CA, USA.

Abstract

Post-transfusion purpura (PTP) is a rare disorder characterized by severe thrombocytopenia developing seven to 10 days following transfusion of platelet-containing blood components, in a person who was previously sensitized via transfusion or pregnancy. Although most cases of PTP are caused by alloantibodies directed against HPA-1a[(Pl(A1))], this case represents the second example of anti-HPA-5a-associated PTP. A 61-year-old female was diagnosed with acute myocardial infarction and gastrointestinal bleeding and, after receiving six units of packed red cells over 5 days, developed PTP as a result of HPA-5a [Br(b)] antibodies with severe thrombocytopenia (5000/microl). She was successfully treated with intravenous immunoglobulin (IVIG), suggesting that this is a highly effective mode of treatment for PTP, regardless of the antibody implicated.

PMID:
12201847
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center